Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 77, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 20, 2024, 2:34 PM EDT for Miami-Dade County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2024, 2:34 PM EDT (18:34 UTC)
- Expired
- Aug 20, 2024, 3:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 6 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2049 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
354 WUUS52 KMFL 201834 SVRMFL FLC086-201900- /O.NEW.KMFL.SV.W.0077.240820T1834Z-240820T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Miami FL 234 PM EDT Tue Aug 20 2024 The National Weather Service in Miami has issued a * Severe Thunderstorm Warning for... Central Miami-Dade County in southeastern Florida... * Until 300 PM EDT. * At 233 PM EDT, a severe thunderstorm was located over Richmond West, or near The Redland, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Kendall, The Redland, Naranja, Princeton, Richmond West, Richmond Heights, Country Walk, Cutler Bay, West Kendall, Sunset, Zoo Miami, The Crossings, Goulds, The Hammocks, West Perrine, Olympia Heights, Kendale Lakes, Palmetto Bay, Inlikita, and South Miami Heights. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2549 8053 2564 8057 2572 8034 2553 8033 TIME...MOT...LOC 1833Z 259DEG 23KT 2560 8043 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ AR
1 follow-up statement
112 WWUS52 KMFL 201857 SVSMFL Severe Weather Statement National Weather Service Miami FL 257 PM EDT Tue Aug 20 2024 FLC086-201903- /O.EXP.KMFL.SV.W.0077.000000T0000Z-240820T1900Z/ Miami-Dade FL- 257 PM EDT Tue Aug 20 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MIAMI-DADE COUNTY WILL EXPIRE AT 300 PM EDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. LAT...LON 2549 8053 2564 8057 2572 8034 2553 8033 TIME...MOT...LOC 1853Z 259DEG 23KT 2562 8030 $$ AR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:12 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 20, 12:12 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1212 PM EDT Tue Aug 20 2024
...New SHORT TERM, AVIATION, MARINE, BEACHES...
.SHORT TERM...
(Rest of today through Wednesday)
Issued at 1210 PM EDT Tue Aug 20 2024
Latest analysis shows a stalled frontal boundary over northern FL
and strong high pressure over the central Atlantic. At the upper
levels, there is a deep trough over the eastern US and a strong
ridge that stretches from Texas up through the Dakotas. This setup
will remain through the short-term period with low level SW flow and
plenty of moisture pooling over the area. Scattered showers and
thunderstorms expected today and Wednesday, with PoPs peaking during
the afternoon and early evening hours. There will be a limited urban
flood threat across the east coast metro, especially mid to late
afternoon when the east coast sea-breeze develops. High temps this
afternoon will be in the low to mid 90s, and with dewpoints in the
upper 70s, peak heat indices will be 105 to 109 across the east
coast metro. A heat advisory remains in effect for Palm Beach,
Broward, and Miami-Dade until 6 PM this evening.
Convection dissipates over the mainland this evening, with showers
and storms mainly over the waters overnight. Overnight lows will
range from the upper 70s to low 80s. The frontal boundary will
remain stationary to our north on Wednesday, so the situation will
be fairly similar to today with PoPs over the mainland peaking
during the afternoon and early evening hours. High temps will again
be in the low to mid 90s, and another heat advisory for the east
coast metro may be needed.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 302 AM EDT Tue Aug 20 2024
Over the second half of the week, the mid-level trough over the
Eastern U.S. will begin to lift out, but a shortwave will cut off
and settle over the northeast Gulf of Mexico. Meanwhile, a mid-
level ridge over the western Atlantic will nudge closer to South
Florida. In response, surface high pressure over the western
Atlantic will begin to influence the region, gradually shifting
the synoptic low-level winds to south-southeasterly on Thursday,
and east-southeasterly on Friday. Plentiful moisture will remain
over the area with PWAT values of 1.75-2" both days, supporting
scattered to numerous showers and thunderstorms, with the best
chances shifting to over the interior and Gulf Coast areas.
Late Friday and over the weekend, the mid-level ridge over the
western Atlantic will nudge closer, centering just north of the
Bahamas. A weak tropical wave riding along the south side of the
ridge will push over South Florida sometime late Friday into early
Saturday, and will linger over the region through the weekend
into early next week. PWAT values in this airmass will be in the
2-2.25" range, which combined with the influence of a weak cut off
low over the eastern Gulf of Mexico will support numerous to
widespread showers and thunderstorms each day. Some storms could
be strong with gusty winds and frequent lightning, as well as
heavy downpours. Areas that see repeated rounds of heavy downpours
could see localized flooding concerns. With persistent easterly
flow in the low levels throughout this time, the best chances for
convection each day will be over the interior and Gulf Coast
areas.
High temperatures during the entire timeframe will generally be in
the low to mid 90s, with the easterly breeze keeping the East
Coast metro on the cooler side of that range, and the interior and
Gulf Coast on the warmer side. Heat index values will likely be in
the 100-105 range each day.
&&
.AVIATION...
(18Z TAFS)
Issued at 1210 PM EDT Tue Aug 20 2024
Scattered thunderstorms through early this evening may result in
brief flight restrictions and erratic winds. Outside of storms, SW
winds around 10 kts becoming light and variable late tonight.
&&
.MARINE...
Issued at 1210 PM EDT Tue Aug 20 2024
Gentle to moderate southwesterly breeze expected through mid-week
across the area waters. Seas in the Atlantic generally 1-3 ft, 2 ft
or less in the Gulf waters. Scattered thunderstorms are expected
today and throughout the rest of the week, which may result in
locally hazardous winds and seas.
&&
.BEACHES...
Issued at 1210 PM EDT Tue Aug 20 2024
Lingering NE swell along the Palm Beaches continues, resulting in a
high risk of rip currents. Strengthening onshore flow today along
the Gulf coast will result in an elevated risk of rip currents for
the Collier County beaches.
Minor coastal flooding is possible along the Gulf coast during
today`s high tide cycle.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 80 94 79 92 / 20 60 30 50
West Kendall 77 94 76 92 / 10 50 20 60
Opa-Locka 79 94 79 93 / 20 60 30 50
Homestead 78 92 77 91 / 10 40 20 50
Fort Lauderdale 79 93 79 91 / 20 60 30 50
N Ft Lauderdale 80 94 79 91 / 20 60 30 60
Pembroke Pines 80 96 79 94 / 20 60 30 50
West Palm Beach 78 94 78 92 / 30 70 40 70
Boca Raton 79 95 78 92 / 20 70 40 60
Naples 81 91 78 91 / 40 50 20 70
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ067-068-071>074-
168-172>174.
High Rip Current Risk until 8 PM EDT this evening for FLZ168.
AM...None.
GM...None.
&&
SHORT TERM...CMF
LONG TERM....Culver
AVIATION...CMFHazardous weather outlook, Aug 20, 8:13 AM EDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Miami FL 813 AM EDT Tue Aug 20 2024 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 211215- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach County-Metro Palm Beach County- Coastal Collier County-Inland Collier County-Inland Broward County- Metro Broward County-Inland Miami-Dade County- Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County- Coastal Broward County-Coastal Miami Dade County-Far South Miami- Dade County- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 813 AM EDT Tue Aug 20 2024 ...Scattered Thunderstorms Today... ...Heat Advisory for East Coast Metro... ...High Risk of Rip Currents for the Palm Beaches... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Florida, southern Florida, southwest Florida and Gulf of Mexico. .DAY ONE...Today and tonight. Thunderstorms: Scattered to numerous thunderstorms will develop from late morning through the afternoon. The strongest storms could contain wind gusts up to 50 mph, frequent lightning, and heavy downpours. Excessive Heat: Peak heat index values will range from 105-110 across all of South Florida, highest along the East Coast metro. Rip Current: There is a high risk for rip currents along the Palm Beaches. Coastal Flooding: Minor coastal flooding is possible along the Gulf Coast during high tide cycles today. Waterspouts: A few waterspouts cannot be ruled out across the local waters. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous thunderstorms will be possible each day. The strongest storms could produce gusty winds, frequent lightning, and heavy downpours. Slow storm motions could also result in localized flooding, particularly near the metro areas. Heat indices will remain near advisory level criteria during the middle to late portion of the week, ranging between 105 and 110 across most areas. An elevated risk for rip currents will continue for the Palm Beaches for most of the week due to a lingering swell. Minor coastal flooding may be possible again along the Gulf Coast during high tide cycles on Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report high wind, hail, and flooding to the National Weather Service forecast office in Miami.
In the hours before
Special weather statement, Aug 20, 1:04 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Miami FL
104 PM EDT Tue Aug 20 2024
FLZ067-068-168-201730-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
104 PM EDT Tue Aug 20 2024
...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 130 PM EDT...
At 104 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Jupiter, moving northeast at 30 mph.
HAZARD...Wind gusts of 45 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach,
Tequesta, Juno Beach, North Palm Beach, Lake Park, Port Of Palm
Beach, Golden Lakes, North County Airport, Schall Circle, Juno Ridge,
Lake Belvedere Estates, The Acreage, Mangonia Park, Lakeside Green,
Philo Farms, Plantation Mobile Home Park, and Limestone Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2677 8004 2679 8004 2680 8005 2676 8005
2667 8016 2694 8039 2696 8030 2696 8014
2697 8014 2697 8009 2686 8005 2681 8005
2678 8003
TIME...MOT...LOC 1704Z 235DEG 25KT 2691 8015
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ARSpecial weather statement, Aug 20, 1:33 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Miami FL
133 PM EDT Tue Aug 20 2024
FLZ069-070-201815-
Coastal Collier County FL-Inland Collier County FL-
133 PM EDT Tue Aug 20 2024
...A strong thunderstorm will impact portions of southwestern Collier
County through 215 PM EDT...
At 133 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Royal Palm Hammock, or 10 miles south of
Golden Gate Estates, moving east at 30 mph.
HAZARD...Wind gusts of 45 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marco Island, Golden Gate Estates, Belle Meade, Marco Island Airport,
Naples Manor, Lely Resort, West Toll Gate On Alligator Alley, Royal
Palm Hammock, East Naples, Lely, South Blocks Golde, Fakahatchee
Strand State Preserve, Picayune Strand State Forest, Port Of The
Island, Intersection I-75 And Everglades Blvd, Fiddlers Creek, and
Goodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2625 8137 2593 8135 2593 8171 2594 8172
2595 8167 2596 8168 2597 8166 2598 8166
2597 8172 2599 8171 2597 8173 2599 8174
2599 8172 2605 8176 2614 8176
TIME...MOT...LOC 1733Z 268DEG 26KT 2607 8161
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
17Local storm report, Aug 20, 2:02 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
202 PM EDT Tue Aug 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM Marine Tstm Wind 2 ESE Lake Worth 26.61N 80.04W
08/20/2024 M45 MPH Palm Beach FL Mesonet
39 Kt gust at Lake Worth (LKWF1) maritime
observation site.
&&
NCSpecial weather statement, Aug 20, 2:18 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Miami FL
218 PM EDT Tue Aug 20 2024
FLZ073-074-173-201900-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
218 PM EDT Tue Aug 20 2024
...A strong thunderstorm will impact portions of central Miami-Dade
County through 300 PM EDT...
At 218 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Homestead General Airport, moving east at
10 mph.
HAZARD...Wind gusts of 45 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Homestead, Homestead General Airport, The Redland, Kendall, Naranja,
Princeton, Richmond West, Richmond Heights, Country Walk, West
Kendall, Zoo Miami, The Crossings, Goulds, The Hammocks, Leisure
City, West Perrine, Homestead Base, Kendale Lakes, Cutler Bay, and
Inlikita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2546 8059 2565 8063 2570 8037 2551 8037
TIME...MOT...LOC 1818Z 259DEG 10KT 2557 8059
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:11 PM EDT | Coastal Flood Statement | MFL | Collier, Monroe | 24 hr |
| Aug 20, 2:23 AM EDT | Heat Advisory | MFL | Broward, Miami-Dade, Palm Beach | 16 hr |
| Aug 20, 12:46 PM EDT | Special Marine Warning | MFL | 29 min | |
| Aug 20, 1:04 PM EDT | Special Weather Statement | MFL | Palm Beach | 26 min |
| Aug 20, 1:33 PM EDT | Special Weather Statement | MFL | Collier | 42 min |
| Aug 20, 2:18 PM EDT | Special Weather Statement | MFL | Miami-Dade | 42 min |
| Aug 20, 6:00 PM EDT | Heat Advisory | MFL | Broward, Miami-Dade, Palm Beach | 24 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.